Colorado, 2021

High Wind in Colorado, November 12, 2021

November 12, 2021 · NWS PUB · 1 event in 1 county or zone

A quick moving storm swept through the Upper Arkansas River Valley on November 12th producing isolated high winds and light snowfall along the Sawatch and Mosquito mountain ranges.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A quick moving storm swept through the Upper Arkansas River Valley on November 12th producing isolated high winds and light snowfall along the Sawatch and Mosquito mountain ranges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 12, 4:02 AM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Nov 12, 4:02 AM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
402 AM MST Fri Nov 12 2021

.SHORT TERM...(Today and tonight)
Issued at 402 AM MST Fri Nov 12 2021

Current water vapor imagery and upper air analysis is indicating
strong northwest flow aloft across the region, as a 130 kt jet core
digs down the backside of the upper low and trough in place across
the Upper Great Lakes through the High Plains. The strong flow aloft
is being realized early this morning for areas over and near the
higher terrain with northwest winds of 20 to 40 mph with gusts of 50
to 70 mph being reported at this time. The strongest winds have been
across the central mts and the upper Arkansas River valley with the
CDOT Cottonwood Pass (7BM) sensor indicating a peak wind gust of 82
mph around 130 am. Regional radars and observations indicating a few
snow showers across the northern and central mountains, with a band
of showers associated with the passing jet translating across the
northeast Colorado plains at this time. This passing system also
sent a backdoor front across the plains early this morning, with
strongest sfc pressure rises being realized across southwestern
Kansas and northwestern Oklahoma at this time.

For today and tonight...Latest models are in good agreement with the
strong northwest flow aloft slowly moderating through the day and
into tonight, as said jet core continues to translate east and upper
ridging builds across the Great Basin. This will lead to continued
breezy west to northwest winds of 20 to 40 mph for areas over and
near the higher terrain through the morning, with winds then slowly
diminishing and becoming more westerly through the afternoon. Model
soundings indicating enough mixing to support breezy northerly winds
of 15 to 30 mph along and south the Palmer Dvd and across the far
southeast plains today, with lighter and generally upslope flow
across the I-25 Corridor through the afternoon.

Models are also indicating the band of showers across the plains to
continue to diminish and while can't rule out a stray flurry across
Kiowa and eastern Prowers Counties, have kept the plains
precipitation free through tonight. Showers across the northern and
central mountains to continue to diminish and end through the
morning, with little additional accumulation expected, though could
still see some travel impacts with blowing snow through the morning.
Temperatures today look to be near to slightly below seasonal levels
with highs mainly in the 50s across the lower elevations, and in the
30s and 40s across the higher terrain.

Winds to decouple across the plains this evening, though with
developing lee troughing across the I-25 Corridor, will see downslope
breezes developing across the higher terrain west of I-25 after
midnight, leading to warming temperatures into early Saturday
morning for the banana belt. Otherwise will see a mixture of teens,
20s and 30s for overnight lows, coolest in the normal valley
locales.

.LONG TERM...(Saturday through Thursday)
Issued at 402 AM MST Fri Nov 12 2021

Main Points:

1) Two cold fronts are in the forecast, one on early Sunday morning,
which is expected to be a dry passage and the other on Wednesday
morning which may bring isolated to scattered showers over the
plains and drizzle, freezing drizzle, and fog on Wednesday morning.

2) Near critical fire weather conditions are expected on Monday with
the limiting factor being wind speeds and critical fire weather
conditions are likely on Tuesday afternoon over the majority of the
region.

Saturday and Sunday:

An upper level ridge is expected over Colorado during the morning,
but by mid afternoon a weak shortwave trough will propagate over
northeastern Colorado. The upper level ridge will keep dry
conditions and warm conditions (high temps around +10F above
average) across the region throughout Saturday. When the trough axis
passes over, enhanced winds are expected over Teller and El Paso
County, which will create spotty critical and near critical fire
weather conditions, but those conditions will be associated with the
trough axis, so the temporal period of concern will not last for
very long.

The cold front associated with the weak trough is expected to reach
our eastern plains by late Saturday to early Sunday. Current
guidance has it reaching Kiowa County by around midnight, then to El
Paso County by around 3AM, which indicates the "back door" nature of
the front. The sensible weather associated with the FROPA will be
north-northeast winds with gusts up to 20-30 mph and cloud cover.
Current thoughts are for the clouds to be around 3kft AGL.

The post frontal air mass will keep temperatures cooler, yet still
above average, for Sunday. Winds will be relatively light, but are
expected to be from the SE over the plains, which reinforces the
cooler solution. Forecast soundings reveal low level saturation over
KPUB, but that is one of the only places, which still shows that if
winds are stronger than forecast from the SE, low clouds will be
possible Sunday morning near the eastern mountains, including over
Pueblo, Colorado Springs, and Canon City.

Monday and Tuesday:

An upper level ridge builds over the eastern Pacific and partially
over Colorado, but it is quickly dampened as a stronger shortwave
trough propagates from the Pacific NW towards Colorado. The ensemble
and deterministic data agree that the trough axis will reach the
Great Basin by late Monday/early Tuesday. The impacts are not really
around Monday, outside of warmer temperatures. Wind speeds aren't
expected to be strong, hence why critical fire conditions are not
expected, even though the RH values will be below 15%. On Tuesday,
however, there is good deterministic and ensemble agreement that the
trough will reach NW Colorado by Tuesday morning/afternoon. Critical
fire weather conditions are a concern over almost all of the region
outside of the San Luis Valley (SLV), but if the trough forms
further south, the SLV would also have critical fire weather
conditions.

As the strong trough axis passes overhead, snow showers are expected
over the central mountains by Tuesday evening. No major impacts are
expected since the trough passage is quick and the synoptic lift is
relatively weak.

Wednesday and Thursday:

Current thoughts are that the strong trough will emit a stronger
cold front that will reach the plains by early Wednesday morning.
Wind gusts will be stronger than the earlier cold front, with gusts
from the north-northeast of around 30-40 mph. The trough axis and
weak synoptic lift associated with the positively tilted trough axis
may create some light rain/snow showers over plains. Confidence is
low of where the showers may occur, even though ensembles and
deterministic model agree that it'll occur. The post frontal winds
shift to the south-southeast on Wednesday morning and afternoon,
leading to the possibility of drizzle, freezing drizzle, and fog
near the mountains. Wednesday and Thursday will both be post frontal
and cool, with temperatures slightly below average.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 402 AM MST Fri Nov 12 2021

VFR conditions expected at COS, PUB and ALS over the next 24 hrs,
with strong and gusty northwest winds across the higher terrain
slowly diminishing through the day. Winds at COS look to be
generally light south to southeast through the morning, with the
potential for gusty northwest winds 15-25kt developing at the
terminal after 20Z. Winds at PUB to remain generally light east to
southeast with a lesser chance of seeing enough mixing to support
gusty northwest winds in the afternoon. Breezy west to northwest
winds of 10-20kts expected to develop at ALS after 18Z. Winds
decouple aft 00Z with generally light winds expected at the
terminals thereafter.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...SKELLY
AVIATION...MW
Hazardous weather outlook, Nov 12, 5:25 AM MST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
525 AM MST Fri Nov 12 2021

COZ058>089-093>099-131230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
525 AM MST Fri Nov 12 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Gusty west to northwest winds of 25 to 45 mph can be expected for
areas over and near the higher terrain this morning, with winds
slowly diminishing through the afternoon. The gusty winds could lead
to some minor travel impacts across the higher mountain passes of
the Continental Divide through the early afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow showers are expected to return over the central mountains
late Tuesday evening into early Wednesday morning. Isolated snow
and rain showers are possible over the plains on Wednesday
morning. Accumulations less than one inch are expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

23/SKELLY

In the hours before

Local storm report, Nov 12, 4:33 AM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
433 AM MST FRI NOV 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     NON-TSTM WND GST 5 SW BUENA VISTA        38.78N 106.22W
11/12/2021  M82 MPH          CHAFFEE            CO   AWOS

            AWOS STATION K7BM COTTONWOOD PASS.

&&

MW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Chaffee County Below 9000 Ft

When
November 12, 8:34 AM MST to 8:35 AM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
AWOS
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Cottonwood Pass AWOS reported a 82 wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991556.